Hail, Tulsa
- When
- May 21, 4:20 PM CST
- Where
- Tulsa County, 2 mi N of Owasso
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.299, -95.850
Severe thunderstorms developed over northeastern Oklahoma during the early evening of the 21st, as a cold front moved into the area. Very strong instability combined with very strong deep layer wind shear resulted in the development of some supercell thunderstorms, which moved east across much of northeastern Oklahoma during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Severe thunderstorms developed over northeastern Oklahoma during the early evening of the 21st, as a cold front moved into the area. Very strong instability combined with very strong deep layer wind shear resulted in the development of some supercell thunderstorms, which moved east across much of northeastern Oklahoma during the evening. These thunderstorms produced large hail up to three inches in diameter, two tornadoes, and damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 21, 12:24 PM CST, 3 hours 56 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
124 PM CDT Tue May 21 2024
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(Through Tonight)
Issued at 119 PM CDT Tue May 21 2024
Warm, humid, and breezy conditions will continue through this
afternoon and evening. Storm chances will ramp up later this
afternoon and into the evening, continuing into the overnight hours
as a cold front moves into the area from the northwest. Model
guidance continues to show a deeply unstable atmosphere with
MLCAPE in excess of 3000 J/Kg through the afternoon and evening
south of the front. Surface-850 hPa specific humidity will be near
the 99th percentile for this time of year with IVT also near the
99th percentile as a consequence of an usually strong low pressure
to the northwest enhancing the southerly flow.
Initial convective initiation has already begun in south-central OK.
These elevated storms will move into southeast OK the next 2 hours.
The main severe hazard will be hail. Convective initiation along the
front is expected around 3-6 PM with a line of storms forming along
it. There will also be the potential for additional isolated
cells anywhere east or south of the front. These storms will be
capable of all severe hazards, including large hail, damaging
winds, tornadoes, and heavy rainfall leading to flash flooding.
CAMs remain a bit uncertain with respect to how far south along
the boundary storms will form. They also remain uncertain with the
coverage and intensity of storms ahead of the front. With this in
mind, the best coverage and intensity of storms will likely be
across far northeast OK and northwest AR during the early evening.
By late in the evening more widespread storm activity will develop
across southeast OK. Further north, storms will continue to develop
along the front, which will slowly sag south in the vicinity of I-
40. Some areas with repeated rounds of storms will see localized
flash flood potential. Due to recent rains, as well as the
expectation of continued heavy rain Wednesday, and low level
moisture remaining near the climatological max for this time of
year, a Flood Watch was issued through Friday morning to account
for this threat. CAM guidance shows a resurgence of elevated
storms along and behind the front in the 9-12Z period across the
area, but southeast OK in particular. These storms will once again
have the potential to become severe. Discrete cells and cells
north of the front would be hail dominant, but any storms near the
boundary would be capable of all severe hazards.
&&
.LONG TERM...
(Wednesday through Tuesday)
Issued at 119 PM CDT Tue May 21 2024
The cluster of storms mentioned at the end of the short term period
will progress east to northeast into northwest AR bringing
widespread heavy rainfall with some severe potential continuing. As
storms (presumably) grow upscale into a line, the threat of strong
winds would become dominant, but other severe hazards would remain
possible. CAM guidance is all over the place for later in the day
Wednesday, but the general theme is that multiple rounds of
additional showers and thunderstorms are likely, but will continue
to focus in southeast OK and northwest AR. As the cold front will be
near or south of the Red River by Wednesday, high temperatures will
be much lower. Highs in the mid 70s will be common north of the
boundary, except perhaps low 80s near the Red River. Low
temperatures north of the boundary will be in the low to mid 60s
and low 70s near and south of it.
For Thursday the remnant cold front will lift north, but it will
become diffuse and wash out. With warm and humid air streaming back
through the area and yet another shortwave trough moving through,
widespread storms are expected to develop again. Similar to the
preceding days, anomalous instability, moisture, and wind shear will
be present so severe weather is expected. Areas of heavy rainfall
will also occur.
Ensemble guidance is in decent agreement that we will get a break
from the storms Friday, with just some lower potential across the
terrain in Arkansas. Saturday will see storm chances resume, with
some lingering probabilities into Sunday. By early next week
ensemble guidance is in excellent agreement that a large ridge will
build across the Great Basin, bringing much warmer air back into the
area under northwest flow. However, smaller scale details such as
how strong the ridge will be or where it will center are still
unknown. About 40% of guidance position the ridge in a way that
would be favorable for nocturnal MCS activity, but given the lead
time will just go with NBM PoPs for now.
&&
.AVIATION...
(18Z TAFS)
Issued at 1227 PM CDT Tue May 21 2024
Corridor of low VFR to periodic MVFR ceilings will remain across E
OK / NW AR terminals this afternoon with isolated to scattered
showers and storms. Thunderstorm chances increase from late
afternoon through the evening as a cold front moves slowly
southward into the region. Periodic flight impacts are likely for
NW AR terminals with slightly lesser chances further west.
Lower ceilings develop again overnight along with a chance for
thunderstorm redevelop in vicinity of the slow moving cold front.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 62 76 63 82 / 30 40 40 50
FSM 69 80 66 84 / 60 70 70 60
MLC 67 77 65 82 / 30 80 70 60
BVO 59 76 58 81 / 20 40 30 50
FYV 65 77 61 80 / 60 80 70 60
BYV 63 74 61 80 / 60 70 60 50
MKO 65 75 64 80 / 50 70 60 60
MIO 57 74 61 80 / 40 50 40 50
F10 63 75 63 80 / 50 70 60 60
HHW 70 80 66 82 / 30 80 70 60
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch from 7 PM CDT this evening through Thursday evening
for OKZ049-053-072>076.
AR...Flood Watch from 7 PM CDT this evening through Thursday evening
for ARZ019-020-029.
&&
SHORT TERM...06
LONG TERM....06
AVIATION...07Hazardous Weather Outlook National Weather Service Tulsa OK 452 PM CDT Tue May 21 2024 ARZ001-002-010-011-019-020-029-OKZ049-053>076-221030- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 452 PM CDT Tue May 21 2024 ...SEVERE WEATHER EXPECTED THIS EVENING AND TOMORROW... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...This Evening and Tonight. TORNADO. RISK...Elevated. AREA...Primarily far Northeast Oklahoma and Northwest Arkansas. ONSET...Ongoing. SEVERE THUNDERSTORM. RISK...Significant. AREA...Eastern Oklahoma and Northwest Arkansas. ONSET...Ongoing. AREA AT GREATEST RISK...Southeast of Interstate 44. HEAVY RAIN AND FLASH FLOOD. RISK...Limited. AREA...Southeast Oklahoma and Northwest Arkansas. ONSET...Ongoing. DISCUSSION... Thunderstorms have developed along an advancing cold front across northeast Oklahoma and will continue to expand in coverage through this evening as the front moves slowly eastward. Conditions will support severe weather potential with the highest chances for locations along and southeast of Interstate 44. Very large hail up to baseball size and locally damaging winds will be possible with the strongest storms. A limited to elevated threat of tornadoes will also exist through early evening hours with locations across far northeast Oklahoma into northwest Arkansas being the most favorable. Storms will weaken by the early morning hours as the spread eastward. Locally heavy rains could lead to rapid onset flash flooding for portions of southeast Oklahoma and northwest Arkansas through the evening into overnight hours. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. WEDNESDAY AND THURSDAY...Severe Thunderstorm Potential...Heavy Rain Potential. FRIDAY...Thunderstorm Potential...High Wind Potential. SATURDAY...Severe Thunderstorm Potential. SUNDAY AND MONDAY...Thunderstorm Potential. EXTENDED DISCUSSION... Thunderstorms are expected again Wednesday morning across mainly southeast Oklahoma with a continued severe weather threat. Additional storms will form throughout the day Wednesday as the frontal boundary stalls near the Red River. Severe weather and heavy rainfall will both be possible with these storms. Another round of strong to severe thunderstorms is expected Thursday afternoon and evening as an upper level storm system moves across the area. Locally heavy rainfall will again be possible at this time. An active weather pattern will continue through the weekend with periodic storm chances. As of now, it appears the best chance for severe storms over the weekend will be Saturday evening and overnight. weather.gov/tulsa contains additional information.
Special Weather Statement
National Weather Service Tulsa OK
437 PM CDT Tue May 21 2024
OKZ054-059-060-064-212200-
Tulsa OK-Osage OK-Pawnee OK-Creek OK-
437 PM CDT Tue May 21 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN OSAGE...NORTHERN
CREEK...SOUTHEASTERN PAWNEE AND CENTRAL TULSA COUNTIES THROUGH 500 PM
CDT...
At 437 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 2 miles northwest of Shamrock to 7 miles east of
Walnut Creek State Park. Movement was northeast at 60 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Tulsa... Sand Springs...
Owasso... Mannford...
Drumright... Sperry...
Westport... Shamrock...
Keystone State Park... Walnut Creek State Park...
Turley... Gray...
Silver City...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Oklahoma.
&&
LAT...LON 3626 9632 3634 9581 3631 9581 3591 9630
3586 9662 3601 9662
TIME...MOT...LOC 2137Z 236DEG 54KT 3593 9660 3624 9615
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Tulsa OK
439 PM CDT Tue May 21 2024
ARZ010-011-212215-
Madison AR-Washington AR-
439 PM CDT Tue May 21 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN MADISON AND
SOUTHEASTERN WASHINGTON COUNTIES THROUGH 515 PM CDT...
At 439 PM CDT, Doppler radar indicated a strong thunderstorm 7 miles
west of Saint Paul, moving east at 60 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
St. Paul... Saint Paul...
Pettigrew... Japton...
Kingston... Witter...
Aurora... Boston...
Dutton... Red Star...
Weathers... Delaney...
Brashears... Crosses...
Patrick... Combs...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Arkansas.
&&
LAT...LON 3595 9349 3593 9349 3592 9351 3588 9351
3588 9352 3579 9352 3577 9391 3577 9395
3576 9400 3589 9404 3610 9350 3597 9346
TIME...MOT...LOC 2139Z 252DEG 53KT 3584 9390
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
MejiaSpecial Weather Statement
National Weather Service Tulsa OK
445 PM CDT Tue May 21 2024
ARZ002-212200-
Carroll AR-
445 PM CDT Tue May 21 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CARROLL COUNTY
THROUGH 500 PM CDT...
At 445 PM CDT, Doppler radar indicated a strong thunderstorm over
Urbanette, moving east at 60 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Berryville... Grandview...
Urbanette... Blue Eye...
Pleasant Ridge...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Arkansas.
&&
LAT...LON 3636 9362 3650 9367 3650 9330 3641 9330
TIME...MOT...LOC 2145Z 252DEG 53KT 3644 9355
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MejiaSpecial Weather Statement
National Weather Service Tulsa OK
501 PM CDT Tue May 21 2024
OKZ056-057-212230-
Craig OK-Nowata OK-
501 PM CDT Tue May 21 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CRAIG AND EASTERN
NOWATA COUNTIES THROUGH 530 PM CDT...
At 501 PM CDT, Doppler radar indicated a strong thunderstorm 10 miles
east of Lenapah, moving northeast at 65 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Hollow... Centralia...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Oklahoma.
&&
LAT...LON 3665 9558 3686 9559 3700 9542 3700 9502
TIME...MOT...LOC 2201Z 227DEG 55KT 3685 9545
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Tulsa OK
504 PM CDT Tue May 21 2024
OKZ060-064-066-212230-
Tulsa OK-Okmulgee OK-Creek OK-
504 PM CDT Tue May 21 2024
...STRONG THUNDERSTORMS WILL IMPACT CREEK...NORTHWESTERN OKMULGEE AND
SOUTHWESTERN TULSA COUNTIES THROUGH 530 PM CDT...
At 504 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 6 miles northeast of Shamrock to 3 miles
southeast of Stroud. Movement was east at 50 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Tulsa... Bristow...
Sapulpa... Jenks...
Glenpool... Kiefer...
Mounds... Kellyville...
Depew... Slick...
Shamrock... Jenks Riverside Airport...
Milfay...
This includes Interstate 44 between mile markers 178 and 214.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Oklahoma.
&&
LAT...LON 3584 9662 3607 9650 3605 9592 3564 9620
3564 9662
TIME...MOT...LOC 2204Z 266DEG 44KT 3596 9649 3571 9663
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Tulsa OK
509 PM CDT Tue May 21 2024
ARZ029-OKZ076-212230-
Sebastian AR-Le Flore OK-
509 PM CDT Tue May 21 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SEBASTIAN AND EAST
CENTRAL LE FLORE COUNTIES THROUGH 530 PM CDT...
At 509 PM CDT, Doppler radar indicated a strong thunderstorm 5 miles
west of Morgan Springs, moving east at 50 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations in or near the path include...
Mansfield... Hartford...
Patterson...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3505 9423 3497 9424 3495 9434 3496 9437
3494 9439 3495 9441 3493 9443 3493 9445
3481 9445 3480 9450 3497 9456 3507 9424
3506 9425 3506 9423 3507 9420 3507 9421
3509 9416
TIME...MOT...LOC 2209Z 249DEG 45KT 3491 9443
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
MejiaThe Tulsa radar (KINX), 29 km away, was scanning. The volume nearest the first event began at 22:19 UTC.
56 hail, 5 thunderstorm wind, 2 tornado. Local standard time, as filed.
Ping pong ball size hail damaged homes and vehicles.
Strong thunderstorm wind snapped large tree limbs.
Strong thunderstorm wind snapped large tree limbs.
Half dollar size hail damaged businesses and vehicles near the Port of Catoosa.
Golf ball size hail damaged homes and vehicles in Stone Canyon.
Golf ball size hail damaged homes, businesses, and vehicles.
This tornado developed just north of Highway 266 and west of the S 4100 Road. It moved east, uprooting or snapping a few trees, and snapping numerous large tree limbs in a neighborhood along and east of the S 4100 Road. The roofs of a number of homes were damaged, and trees were uprooted as the tornado moved through Verdigris. It moved east-southeast after crossing I-44, snapping large tree limbs until it dissipated south of the 530 Road and east of the S 4150 Road. Based on this damage, maximum estimated wind in the tornado was 95 to 105 mph.
Thunderstorm wind gusts estimated to 60 mph damaged the roofs of homes.
Hail up to the size of golf balls damaged homes and vehicles.
Hail up to golf ball size damaged homes and vehicles.
Golf ball size hail damaged homes and vehicles.
Ping pong ball size hail damaged homes, businesses, and vehicles.
Hail up to hen egg size damaged homes and vehicles.
Ping pong ball size hail damaged homes and vehicles.
Half dollar size hail damaged homes and vehicles.
Up to hen egg size hail damaged homes and vehicles.
This tornado developed west of the E 530 Road and moved east-northeast, uprooting trees, snapping large tree limbs, and destroying a metal carport. Based on this damage, maximum estimated wind in the tornado was 85 to 90 mph.
Half dollar size hail damaged homes and vehicles.
Golf ball size hail damaged homes and vehicles.
Golf ball size hail damaged homes and vehicles.
Hen egg size hail damaged homes and vehicles.
Ping pong ball size hail damaged homes and vehicles.
Large hail up to half dollar size fell at this location for at least six minutes. The hail damaged vehicles and homes.
Half dollar size hail damaged homes and vehicles.
Golf ball size hail damaged homes, businesses, and vehicles.
Golf ball size hail damaged homes and vehicles.
Half dollar size hail damaged homes and vehicles.
Half dollar size hail damaged vehicles and homes.
Hen egg size hail damaged homes and vehicles.
Golf ball size hail damaged homes and vehicles.
Half dollar size hail damaged homes and vehicles.
Half dollar size hail damaged homes and vehicles.
Golf ball size hail damaged homes and vehicles.
Hail slightly larger than baseball size damaged vehicles, homes, and businesses.
Hen egg size hail damaged homes, businesses, and vehicles.
Golf ball size hail damaged homes and vehicles.
Hail slightly larger than golf ball size damaged homes and vehicles.
Tennis ball size hail damaged homes, businesses, and vehicles.
Half dollar size hail damaged homes and vehicles.
Hail up to the size of hen eggs damaged homes and vehicles.
Strong thunderstorm wind damaged the roofs of homes, uprooted trees, and snapped numerous large tree limbs in a broad swath from northwest of Wainwright to east of Wainwright.
Strong thunderstorm wind uprooted trees and snapped numerous large tree limbs in a broad swath from the west of Oktaha through the east of Oktaha.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2024Every state in 2024This day in weather historyThe tornado archive for Oklahoma, 2024Warnings in Oklahoma, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1183254, 1183258, 1183252, 1183253, 1183257, 1182553, 1183255, 1182554, 1183256, 1183344, 1183859, 1184301, 1183871, 1183293, 1182555, 1183421, 1183810, 1184011, 1183261, 1183311, 1183870, 1183289, 1183309, 1184302, 1183264, 1183265, 1183266, 1183811, 1183824, 1183861, 1184013, 1182549, 1183377, 1183376, 1183382, 1183394, 1183812, 1182550, 1183857, 1183864, and more.